We often wonder whether people read the label of their over-the-counter medicines. If they did, would most know what they were taking? Nyquil Cold & Flu formula is advertised to
“relieve your sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough to help you get the rest you need.”
It is not promoted purely as a sleeping aid, and yet this reader wants to know if the familiar green liquid would help him stay asleep.
Q. I am past 60 and have tried numerous supplements to keep from having to get up several times a night. During the winter, I had occasion to take a shot of NyQuil or something similar. I find when I do that, I don’t get up.
I am somewhat leery of taking it too often. Do you have an opinion or a solution? I do not use sleep aids and I wonder if the cold medicine is acting as a sleep aid.
What’s in Nyquil?
A. NyQuil liquid contains a sedating antihistamine called doxylamine. It is the same ingredient found in Unisom SleepTabs. In addition, NyQuil contains 10 percent alcohol as an “inactive” ingredient. For comparison, beer is about 4 to 6 percent alcohol and wine averages about 12 percent.
Alcohol Before Bed?
Many sleep experts caution against using alcohol as a sleep aid. While it may help people fall asleep a little faster, it can disrupt normal sleep patterns (Alcohol, June 2015).
Occasional use of NyQuil when you have a cold should not pose a problem, though regular use to stay asleep is not advisable. For one thing, you are getting more drugs than necessary.
Nyquil Cold & Flu Liquid Ingredients:
- Acetaminophen 650 mg
- Dextromethorphan 30 mg
- Doxylamine 12.5 mg
Some of the “Inactive” Ingredients include:
- Alcohol (10%)
- Artificial colors
- High fructose corn syrup
- Polyethylene glycol
- Propylene glycol
- Sodium citrate
Antihistamines to Sleep?
Most of the over-the-counter sleeping pills contain one of two sedating antihistamines. Diphenhydramine (DPH) has been the ingredient in Benadryl for decades. Anyone who takes this allergy medicine knows that it can be very sedating. That is why DPH is the “PM” compound in so many nighttime pain relievers like Advil PM, Aleve PM and Tylenol PM, to name just a few.
Doxylamine is also a sedating antihistamine. We’re not surprised that combining such an antihistamine with 10% alcohol would be promoted as a nighttime remedy.
There is some concern about older people taking sleep aids that contain these sedating antihistamines to overcome insomnia. Here is an article from the International Journal of Clinical Pharmacy (Aug. 2017).
“The unintentional misuse of over-the-counter sleep aids among older adults is an important public health problem and a focus of Healthy People 2020. Accordingly, the 2015 Beers Criteria for Potentially Inappropriate Medication Use in Older Adults recommends that individuals 65 years or older avoid use of diphenhydramine and doxylamine; however, many over-the-counter sleep products contain these active ingredients.”
“A majority of older adults in a limited sample from the United States taking an over-the-counter medication to improve sleep are taking a product containing diphenhydramine or doxylamine, both of which are classified as potentially inappropriate for older adults.”
The authors note that:
“Results from this study suggest that many older adults are self-managing their sleep problems by taking OTC medications, many of which are not meant to be taken long-term by individuals of any age and may be inappropriate for older adults.”
The Raisin Remedy to Stay Asleep:
We know this sounds bizarre, but several years ago we heard from a reader that a handful of raisins before bedtime helped him stay asleep. It wasn’t because raisins have any sedating properties. This gentleman maintained that after eating raisins he did not have to get up as often to go to the bathroom.
We thought it sounded a bit silly, but we ran his story in our syndicated newspaper column. Since then we have heard from a lot of people who say it works. Here is just a smattering of the responses:
Ryan in New York City says the raisins help him stay asleep:
“I really had my doubts about this. I am only in my late 30s but for the past few years I have been getting up to urinate 4-5 times a night. My father has had the same issue since he was in his early 30s. I started taking 20 dark raisins right before bed (then brushing my teeth) and now I get up occasionally 2 times a night, but most times it’s only once.”
John in Sydney, Australia, is also getting relief:
“I tried it last night for the first time and only got up once and that was early in the night. After that I had an unbroken 7 hours sleep. The first time in years. In the last couple of years I have been getting up every one and a half hours. I am a 69-year-old male. Thank you for this tip, as lately this lack of decent sleep has been driving me to despair.”
Ellen in Dallas, Texas, is also happy with a little box of raisins:
“It works for me! I was getting up at least twice at night and when I read about the raisins in a newspaper column by the Graedons, I decided to try it. I eat one of the little boxes in a six-pack of raisins each night at bedtime.. It worked the first night! I slept a straight 7 hours without having to get up! And it has worked every night since then. It has been almost a month now.”
We know this remedy won’t work for everyone. Nothing, not even prescription drugs, will. But if our original questioner can use raisins instead of a nighttime cold remedy to stay asleep, we think that’s a pretty decent outcome.
You can read more about raisins for nighttime urination (nocturia) at this link:
To learn about many other ways to deal with insomnia and early morning wakening you may find our Guide to Getting a Good Night’s Sleep helpful. It is available as an online resource in the Health Guide section of our website.
Share your own sleep story in the comment section below.